Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 216, NWS Blacksburg, VA

July 19, 2007Appomattox County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2007, 3:04 PM EDT for Appomattox County, Virginia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2007, 3:04 PM EDT (19:04 UTC)
Expired
Jul 19, 2007, 3:30 PM EDT
In force
26 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Appomattox County, VA

The radar

The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:10 PM EDTTSTM WND DMG3 S Appomattox, VATREE DOWN ON ROUTE 727

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 2:07 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 191904
SVRRNK
VAC011-191930-
/O.NEW.KRNK.SV.W.0216.070719T1904Z-070719T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT THU JUL 19 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA

* UNTIL 330 PM EDT

* AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR APPOMATTOX...AND
  MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EVERGREEN...
  HIXBURG...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3742 7898 3732 7894 3722 7882 3726 7871
      3739 7863 3749 7878

$$

KM
1 follow-up statement
000 
WWUS51 KRNK 191922
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT THU JUL 19 2007

VAC011-191931-
/O.EXP.KRNK.SV.W.0216.000000T0000Z-070719T1930Z/
APPOMATTOX VA-
321 PM EDT THU JUL 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR APPOMATTOX COUNTY EXPIRES AT
330 PM EDT...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

TREES HAVE BEEN REPORTED DOWN WITH WITH THIS STORM.

LAT...LON 3742 7898 3732 7894 3722 7882 3726 7871
      3739 7863 3749 7878

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:58 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 19, 2:58 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT THU JUL 19 2007

.SYNOPSIS...
COLD FRONT OVER THE GREAT LAKES REGION WILL MOVE SOUTHWARD A
ACROSS THE MID ATLANTIC REGION TONIGHT AND FRIDAY. AN UPPER LEVEL
LOW WILL REMAIN OVER THE AREA THROUGH THE WEEKEND...BRINGING
COOLER...LESS HUMID WEATHER.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH 543 TIL 10 PM THIS EVENING ACROSS NRN
SECTIONS OF THE FORECAST AREA. PLENTY OF UNSTABLE AIR IN PLACE
ACROSS THE FORECAST AREA WITH UPPER DIFLUENCE. SEEING ONE AREA OF
CONVECTION EXITING THE PIEDMONT FROM LYH NORTHEAST
SHORTLY...FOLLOWED BY MORE STORMS MAKING INROADS TOWARD SE WV
ATTM. GOOD WESTERLY FLOW MEANS MAIN STORM THREAT WILL BE WINDS.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM FRIDAY/...
EXPECTING NUMEROUS STORMS OVERNIGHT IN THE WEST AS THE COLD FRONT
APPROACHES AND BEST LIFT ARRIVES AFTER MIDNIGHT. FOLLOWING THE 12Z
GFS AS IT IS SLIGHLY FASTER WITH MOVEMENT OF FRONT AND THIS
APPEARS REASONABLE GIVEN THE UPPER FLOW. QUESTION REMAINS AS TO
EWD EXTENT OF NUMEROUS TO WIDESPREAD SHOWERS/STORMS. FOR NOW THINK
THE TIMING OF THE FRONT WILL BE DURING LEAST UNSTABLE TIME OF
DAY...SO KEPT POPS IN THE HIGH CHANCE EAST...BUT CAN SEE IT GOING
TO LIKELY FRIDAY MORNING AFTER 15Z. CLOUDS/PRECIP SHOULD HOLD MAX
TEMPS DOWN...AND WENT JUST BELOW MAV...ESPECIALLY WEST.

LIFT EXITS EAST BY LATE FRIDAY AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
DRIER...LESS HUMID WEATHER FRI NIGHT-SUNDAY...AS UPPER LOW DIVES
SOUTH ACROSS THE AREA. DYNAMICS WILL PLAY A ROLE IN TRIGGERING
ISOLATED STORMS UNDER THE COOL POOL BOTH SAT...SUN AFTN. MOISTURE
WILL BE SOMEWHAT LACKING DUE TO NORTHERLY FLOW...AND KEEPING POPS
MAINLY CONFINED TO BLUE RIDGE

SUNDAY NIGHT INTO MONDAY MORNING...INFLUENCE OF COOL DRY HIGH
PRESSURE WILL KEEP THE AREA PRECIPITATION FREE ALONG WITH NEAR OR
BELOW NORMAL TEMPERATURES BY MONDAY AFTN...THE CENTER OF THE HIGH
SHIFTS EAST OF THE REGION...AND OUR FLOW WILL TURN ENOUGH TO START
THE MODERATING PROCESS...MUCH WARMER TEMPS ANTICIPATED FOR
MIDWEEK.

AS FOR PRECIP CHANCES NEXT WEEK...IT LOOKS DRY. ANY THREAT OF
SHRA/TSRA WILL BE THE ISOLATED AFTERNOON/EARLY EVENING
STORMS...WITH NO ORGANIZED FRONTS EXPECTED.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
BEST INSTABILITY AND RADAR TRENDS INDICATE SCATTERED THUNDERSTORMS
IN THE NORTHERN HALF OF THE FORECAST AREA THIS AFTERNOON. AFTER
22Z OUTFLOW BOUNDARIES FROM THESES STORMS MAY TRIGGER THUNDERSTORMS
IN THE PIEDMONT. MVFR TO IFR VISIBILITIES ARE LIKELY WITH ANY OF
THE STORMS DUE TO VERY HEAVY RAIN.

STRONG DYNAMICS COME THROUGH THE FORECAST AREA TONIGHT. MODELS
ARE SHOWING A WELL DEFINED SHORT WAVE CROSSING THROUGH THE AREA AS
WELL AS IMPRESSIVE UPPER AFFLUENCE IN THE RIGHT REAR QUADRANT OF
THE UPPER JET. NUMEROUS THUNDERSTORMS WILL COME OUT OF KENTUCKY
AND WEST VIRGINIA AHEAD OF COLD FRONT. THE TIMING OF THE FRONT IS
SLIGHTLY SLOWER ON THE GFS COMPARED WITH THE NAM AND WIND SHIFT IN
THE TAFS FOLLOWS THE TIMING OF THE GFS. CEILINGS AND VISIBILITIES
WILL BE MVFR TO IFR AS THE STORMS AND FRONT GO THROUGH.

EXPECT IFR CEILINGS ONCE THE RAIN ENDS AT BLF AND LWB. CEILINGS
WILL LIFT AFTER SUNRISE ON FRIDAY. THE FRONT WILL BE FAR ENOUGH
EAST BY FRIDAY AFTERNOON THAT ANY STORMS THAT DEVELOP WILL BE EAST
OF THE COUNTY WARNING AREA.

AFTER THE FROPA...DRIER AIR WILL COME IN ON FRIDAY NIGHT WITH
LOWER DEW POINTS. HIGH PRESSURE WILL BUILD IN ON SUNDAY AND
MONDAY. VFR CONDITIONS WILL CONTINUE THROUGH EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM/WP
NEAR TERM...WP
SHORT TERM...PM/WP
LONG TERM...PM/WP
AVIATION...AMS
Hazardous weather outlook, Jul 19, 2:35 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT THU JUL 19 2007

NCZ001>006-018>020-VAZ015>017-032-033-043>045-058-059-200300-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
CAMPBELL-HALIFAX-CHARLOTTE-
235 PM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON WITH
NUMEROUS THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

VAZ019-020-023-024-035-046-047-200300-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM-
235 PM EDT THU JUL 19 2007

...SEVERE THUNDERSTORM WATCH 543 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON WITH NUMEROUS
THUNDERSTORMS TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

VAZ007-009>014-018-022-034-WVZ042>045-200300-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ROANOKE-
BEDFORD-MERCER-SUMMERS-MONROE-GREENBRIER-
235 PM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jul 19, 2:10 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT THU JUL 19 2007

VAZ034-045-191915-
BEDFORD VA-CAMPBELL VA-
210 PM EDT THU JUL 19 2007

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF BEDFORD CITY...OR ABOUT 4 MILES
SOUTHWEST OF GOODE...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...GOODE AT 215 PM EDT...FOREST
AND BOONSBORO AT 225 PM EDT...EVINGTON AT 230 PM EDT...TIMBERLAKE AT
235 PM EDT...AND LYNCHBURG CITY AT 245 PM EDT.

EXPECT WINDS GUSTS UP TO 40 MPH AND RAINFALL AMOUNTS UP TO TWO
INCHES DURING THE NEXT 30 TO 60 MINUTES WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, Jul 19, 2:13 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT THU JUL 19 2007

VAZ018-019-WVZ044-191900-
CRAIG VA-MONROE WV-ALLEGHANY VA-
213 PM EDT THU JUL 19 2007

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF PAINT BANK...OR OVER
MONCOVE LAKE STATE PARK...MOVING SOUTHEAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...PAINT BANK AND SIMMONSVILLE
AT 220 PM EDT...POTTS CREEK AND CRAIG SPRINGS AT 225 PM
EDT...SINKING CREEK AT 230 PM EDT...AND NEW CASTLE AT 245 PM EDT.

EXPECT WIND GUSTS UP TO 40 MPH AND RAINFALL AMOUNTS OF ONE AND A
HALF TO TWO INCHES DURING THE NEXT 30 TO 60 MINUTES.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, Jul 19, 2:22 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT THU JUL 19 2007

VAZ034-045-191830-
BEDFORD VA-CAMPBELL VA-
222 PM EDT THU JUL 19 2007

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF BEDFORD CITY...OR ABOUT 4 MILES
SOUTHWEST OF GOODE...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...FOREST...TIMBERLAKE AT 230 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM...WINDS GUSTING TO 45 MPH AND SMALL HAIL WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, Jul 19, 2:40 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT THU JUL 19 2007

VAZ045>047-059-191915-
CHARLOTTE VA-APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-
240 PM EDT THU JUL 19 2007

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
FORK UNION TO 8 MILES SOUTHWEST OF DILLWYN TO 3 MILES NORTHEAST OF
CONCORD...MOVING SOUTHEAST AT 25 MPH. THE LINE OF STRONG
THUNDERSTORMS WILL BE NEAR...APPOMATTOX AT 245 PM EDT...SHEPPARDS...
HIXBURG AT 255 PM EDT...ABILENE...MADISONVILLE AT 315 PM EDT...

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ
Local storm report, Jul 19, 3:04 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND DMG     1 N RUSTBURG            37.30N 79.10W
07/19/2007                   CAMPBELL           VA   LAW ENFORCEMENT

            TREE DOWN ON SUNNYMEADE ROAD

&&

JJACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:30 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, City of Lynchburg45 min
Jul 19, 3:16 PM EDTSevere Thunderstorm WarningRNKCharlotte29 min
Jul 19, 6:09 PM EDTSevere Thunderstorm WarningRNKBedford, City of Lynchburg51 min
Jul 19, 7:13 PM EDTAreal Flood AdvisoryRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg3 hr
Jul 19, 7:42 PM EDTSevere Thunderstorm WarningRNKBuckingham28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.